Sam05 asked in HealthOther - Health · 9 years ago

Drugs That Cause Parkinsonism?

i know that some drugs can cause temporary Parkinsonism (symptoms similar to those of Parkinson's Disease), but i have also heard that some can cause permenent Parkinsonism. i can't find any information regarding those specific medications online so i hope someone knows and can tell me.

thanks

Update:

forgot to mention i am referring only to legal medications, either Rx or off-the-shelf. sorry.

Update 2:

thanks Mags! i've never taken any of those, so now i know it's not caused by meds. great answer. TY!

3 Answers

Relevance
  • Mags
    Lv 7
    9 years ago
    Best Answer

    The list of drugs which can cause parkinsonian symptoms is surprisingly long. Abatement of symptoms after cessation varies.

    Symptoms of parkinsonism may include:

    * Decrease in facial expressions

    * Difficulty starting and controlling movement

    * Soft voice

    * Some types of paralysis

    * Stiffness of the trunk, arms, or legs

    * Tremor

    If drugs damage the area of the brain that contains the dopamine neurons, the following may cause secondary parkinsonism

    Brain damage caused by anesthesia drugs (such as during surgery)

    Carbon monoxide poisoning

    Exposure to toxins

    Overdoses of narcotics

    http://www.nlm.nih.gov/medlineplus/ency/article/00...

    Below is one list of medications known to cause parkinsonian symptoms

    * amitriptyline and chlordiazepoxide (LIMBITROL)

    * amitriptyline and perphenazine (TRIAVIL)

    * amoxapine (ASENDIN)

    * aripiprazole (ABILIFY)

    * bupropion [mind] (WELLBUTRIN)

    * bupropion [smoking] (ZYBAN)

    * buspirone (BUSPAR)

    * chlorpromazine (THORAZINE)

    * deserpidine and methyclothiazide (ENDURONYL)

    * desipramine (NORPRAMIN)

    * diltiazem (CARDIZEM, CARDIZEM CD, DILACOR XR, TIAZAC)

    * doxepin (SINEQUAN)

    * fluoxetine (PROZAC, SERAFEM)

    * fluphenazine (PROLIXIN)

    * fluvoxamine (LUVOX)

    * haloperidol (HALDOL)

    * imipramine (TOFRANIL, TOFRANIL PM)

    * kava-kava

    * maprotiline (LUDIOMIL)

    * methyldopa (ALDOMET)

    * metoclopramide (REGLAN)

    * nortriptyline (AVENTYL, PAMELOR)

    * olanzapine (ZYPREXA)

    * paroxetine (PAXIL, PEXEVA)

    * prochlorperazine (COMPAZINE)

    * reserpine (SERPASIL)

    * reserpine and chlorothiazide (CHLOROSERPINE, DIUPRES)

    * reserpine and chlorthalidone (DEMI-REGROTON, REGROTON)

    * reserpine and hydralazine and hydrochlorothiazide (SER-AP-ES)

    * reserpine and hydrochlorothiazide (HYDROPRES, HYDROSERPINE)

    * reserpine and hydroflumethiazide (SALUTENSIN)

    * risperidone (RISPERDAL)

    * sertraline (ZOLOFT)

    * thioridazine (MELLARIL)

    * thiothixene (NAVANE)

    * trazodone (DESYREL)

    * trifluoperazine (STELAZINE)

    * ziprasidone (GEODON, ZELDOX

    http://parkinsondrugs.wordpress.com/

    To get a better understanding of why these symptoms appear - what is the interaction between specific receptors and the chemicals of the drug - please read the following article which explains far better than I can:

    http://www.pdcaregiver.org/DrugsCausePark.html

    There can also be meds which individually do not cause a problem but when combined with another, the interaction can cause parkinsonism.

    Although not a favorite of mine, you can also read more at the link below (*** grano salis):

    http://www.worstpills.org/public/page.cfm?op_id=5

  • Carol
    Lv 4
    4 years ago

    It can be drug induced. See if you md can treat it. There are meds for parkinsons that should treat it. Also ask for vit b12 shot for your nerves. I wish you the best

  • Anonymous
    9 years ago

    Designer heroin has been known to cause it. Read further into the chemical MPTP and -if you ever manage to find it- a book called "The case of the frozen addicts".

Still have questions? Get your answers by asking now.